Skip to Main Content

Bulletin of the American Mathematical Society

The Bulletin publishes expository articles on contemporary mathematical research, written in a way that gives insight to mathematicians who may not be experts in the particular topic. The Bulletin also publishes reviews of selected books in mathematics and short articles in the Mathematical Perspectives section, both by invitation only.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.84.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Andy R. Magid
Title: Lectures on differential Galois theory
Additional book information: University Lecture Series, vol. 7, Amer. Math. Soc., Providence, RI, 1994, xiii+105 pp., ISBN 0-8218-7004-1, $35.00$

References [Enhancements On Off] (What's this?)

  • Yves André, Quatre descriptions des groupes de Galois différentiels, Séminaire d’algèbre Paul Dubreil et Marie-Paule Malliavin (Paris, 1986) Lecture Notes in Math., vol. 1296, Springer, Berlin, 1987, pp. 28–41 (French). MR 932051, DOI 10.1007/BFb0078522
  • 2.
    B. L. J. Braaksma and M. van der Put, Analytic and algebraic aspects of complex analytic differential equations, preprint, Groningen, 1994.
  • Frits Beukers, W. Dale Brownawell, and Gert Heckman, Siegel normality, Ann. of Math. (2) 127 (1988), no. 2, 279–308. MR 932298, DOI 10.2307/2007054
  • Lawrence Breen, Tannakian categories, Motives (Seattle, WA, 1991) Proc. Sympos. Pure Math., vol. 55, Amer. Math. Soc., Providence, RI, 1994, pp. 337–376. MR 1265536
  • P. Deligne, Catégories tannakiennes, The Grothendieck Festschrift, Vol. II, Progr. Math., vol. 87, Birkhäuser Boston, Boston, MA, 1990, pp. 111–195 (French). MR 1106898
  • Abdelmajid Fahim, Extensions galoisiennes d’algèbres différentielles, C. R. Acad. Sci. Paris Sér. I Math. 314 (1992), no. 1, 1–4 (French, with English summary). MR 1149627, DOI 10.2140/pjm.1997.180.7
  • 7.
    E. Galois, Mémoire sur les conditions de résolubilité des équations par radicaux (R. Bourgne and J.-P. Azra, eds.), Gauthiers-Villars, 1962. [The quotation reads as follows: ``que toute fonction des racines, déterminable rationnellement, soit invariable par ces substitutions.'']
  • Irving Kaplansky, An introduction to differential algebra, Publ. Inst. Math. Univ. Nancago, No. 5, Hermann, Paris, 1957. MR 0093654
  • 9.
    N. Katz, A conjecture in the arithmetic theory of differential equations, Bull. Soc. Math. France 110 (1982), 203--239.
  • Nicholas M. Katz, Exponential sums and differential equations, Annals of Mathematics Studies, vol. 124, Princeton University Press, Princeton, NJ, 1990. MR 1081536, DOI 10.1515/9781400882434
  • Morgan Ward, Ring homomorphisms which are also lattice homomorphisms, Amer. J. Math. 61 (1939), 783–787. MR 10, DOI 10.2307/2371336
  • E. R. Kolchin, Differential algebra and algebraic groups, Pure and Applied Mathematics, Vol. 54, Academic Press, New York-London, 1973. MR 0568864
  • J. Kovacic, On the inverse problem in the Galois theory of differential fields. II, Ann. of Math. (2) 93 (1971), 269–284. MR 285514, DOI 10.2307/1970775
  • Michio Kuga, Galois’ dream: group theory and differential equations, Birkhäuser Boston, Inc., Boston, MA, 1993. Translated from the 1968 Japanese original by Susan Addington and Motohico Mulase. MR 1199112, DOI 10.1007/978-1-4612-0329-2
  • 15.
    C. Mitschi and M. Singer, Connected linear groups as differential Galois groups, to appear in J. Algebra.
  • Jean-Pierre Ramis, Phénomène de Stokes et filtration Gevrey sur le groupe de Picard-Vessiot, C. R. Acad. Sci. Paris Sér. I Math. 301 (1985), no. 5, 165–167 (French, with English summary). MR 801953
  • Jean-Pierre Serre, Gèbres, Enseign. Math. (2) 39 (1993), no. 1-2, 33–85 (French). MR 1225256
  • Michael F. Singer and Felix Ulmer, Galois groups of second and third order linear differential equations, J. Symbolic Comput. 16 (1993), no. 1, 9–36. MR 1237348, DOI 10.1006/jsco.1993.1032

  • Review Information:

    Reviewer: D. Bertrand
    Affiliation: Institut de Mathématiques, Université de Paris VI
    Journal: Bull. Amer. Math. Soc. 33 (1996), 289-294
    Review copyright: © Copyright 1996 American Mathematical Society